Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 57, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2014, 7:55 PM CDT for 5 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2014, 7:55 PM CDT (00:55 UTC)
- Expired
- Sep 12, 2014, 10:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Loving County, TX, Pecos County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 150 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 9:40 PM CDT | FLASH FLOOD | Balmorhea, TX | PORTIONS OF STATE HIGHWAY 17 NEAR BALMORHEA WERE CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 105 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
495 WGUS54 KMAF 130055 FFWMAF TXC301-371-389-475-495-130345- /O.NEW.KMAF.FF.W.0057.140913T0055Z-140913T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 755 PM CDT FRI SEP 12 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... LOVING COUNTY IN WEST TEXAS... EXTREME WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... NORTHWESTERN WARD COUNTY IN WEST TEXAS... SOUTHWESTERN WINKLER COUNTY IN WEST TEXAS... REEVES COUNTY IN SOUTHWEST TEXAS... * UNTIL 1045 PM CDT * AT 749 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A COMPLEX OF HEAVY SHOWERS AND THUNDERSTORMS SITTING OVER REEVES COUNTY. THE HEAVIEST RAIN HAS BEEN 10 MILES NORTHWEST OF THE CITY OF PECOS WITH RAINFALL EXTENDING NORTHWARD TO THE NEW MEXICO COUNTY LINE. FLASH FLOODING IS POSSIBLE IN THIS AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SLASH RANCH...RED BLUFF...ORLA AND MENTONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3199 10390 3198 10321 3078 10355 3110 10403 $$
2 follow-up statements
446 WGUS74 KMAF 130153 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 853 PM CDT FRI SEP 12 2014 TXC301-371-389-475-495-130345- /O.CON.KMAF.FF.W.0057.000000T0000Z-140913T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOVING-PECOS-WARD-WINKLER-REEVES- 853 PM CDT FRI SEP 12 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR REEVES...WESTERN WINKLER...NORTHWESTERN WARD...EXTREME WEST CENTRAL PECOS AND LOVING COUNTIES... AT 851 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT HEAVY SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING. THIS PRECIPITATION WAS CENTERED 11 MILES NORTHWEST OF PECOS...MOVING NORTH AT 5 MPH. THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS...PECOS... ORLA... AND MENTONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3199 10390 3198 10321 3078 10355 3110 10403 $$
807 WGUS74 KMAF 130242 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 942 PM CDT FRI SEP 12 2014 TXC301-371-389-475-495-130345- /O.CON.KMAF.FF.W.0057.000000T0000Z-140913T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOVING-PECOS-WARD-WINKLER-REEVES- 942 PM CDT FRI SEP 12 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR REEVES...WESTERN WINKLER...NORTHWESTERN WARD...EXTREME WEST CENTRAL PECOS AND LOVING COUNTIES... AT 940 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HEAVY RAIN HAS RESULTED IN PORTIONS OF S.H.17 BEING CLOSED AT BALMORHEA. THE HEAVIEST RAIN WAS CENTERED NEAR SARAGOSA AND WAS MOVING NORTH AT 5 MPH. THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS...VERHALEN...SARAGOSA...BALMORHEA AND TOYAHVALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3199 10390 3198 10321 3078 10355 3110 10403 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 6:25 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 12, 6:25 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 PM CDT Fri Sep 12 2014
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Areas of rain and rain showers will continue across the area through
the overnight period and diminish in coverage Saturday morning. Low
visibilities will likely accompany the areas of rain. Low ceilings
are expected to remain until 18z Saturday before beginning to lift
although some areas may see low clouds all day tomorrow. The winds
and wind gusts will begin to diminish over the next few hours behind
the front; otherwise, winds will likely remain out of the east to
northeast through the next 24 hours.
&&
.PREV DISCUSSION... /ISSUED 230 PM CDT Fri Sep 12 2014/
DISCUSSION...
Flooding/Flash flooding event continues with heaviest rain having
fallen across SE NM/Andrews Co.. Rich moisture (PWs around 1.75"),
cold front, and shrtwv trof to w within weak steering flow, and
within a mid level theta-e ridge are all supporting anomalous
precip amounts. It looks like precip will slowly wane into the
evening as more stable post-frontal conditions move in as low
level winds turn ne verses a more moist se wind. Opted to make
some changes to the flash flood watch. The far eastern 1/3 of the
watch will now expire at 01Z while the remainder will go thru 12Z
Sat.
Precip chances will continue to decrease Sat as mid level weakness
fills and as mid level ridging will be more prominent with
drier/more stable surface conditions. Clouds and residual moisture
combined with surface ridging will make for another unseasonably
cool day Sat. After the windy conditions of today there will be
much less wind Sat. Light precip is possible across the w and s
due mainly to warm air advection with se 85h winds. Focus then
turns to the upper low that has moved inland s of Brownsville as
it and assocd shrtwv trof/s are kicked out from it and as theta-e
ridge moves in. As such there will be an increase in PoPs again
starting Sunday across the Lower Trans Pecos/srn PB, only chance
PoPs look appropriate as GFS/ECMWF are farther e with shrtwv trof.
Temps will trend back up, but probably still below normal. Monday
there are some indications that mid level moisture tap will be
available for the Big Bend region as Tropical Storm Odile moves
near Baja along with minor shrtwv trof/s in sly flow. There's
little confidence now on our part though so we won't make a bigger
commitment just yet. There is uncertainty with cold front too on
Monday with ECMWF/Canadian much farther s, but it's at least worth
slght chc/chc PoPs. Broad mid level ridging seems to be the
consensus Tue/Wed with moisture sort of trapped within ridge and
low order PoPs with diurnal heating cycle are appropriate. Ridge
builds further Thur and moisture slowly decreases and will reflect
this trend. Even out at Friday of next week there is good agreement
that a trof will approach and that the mid level ridge is pushed s
with low levels warming per drier wly flow.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains of Eddy County...Northern Lea County...Southern
Lea County.
TX...HIGH WIND WARNING until 6 AM MDT Saturday FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
ZONES... Andrews...Davis/Apache Mountains Area...Dawson...
Gaines...Guadalupe Mountains...Loving...Martin...Reeves
County and Upper Trans Pecos...Van Horn and Highway 54
Corridor...Ward...Winkler.
FLASH FLOOD WATCH until 8 PM CDT this evening FOR THE FOLLOWING
ZONES... Borden...Crane...Ector...Howard...Midland...
Pecos...Upton.
&&
99
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 12, 3:13 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 313 PM CDT FRI SEP 12 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-132015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 313 PM CDT FRI SEP 12 2014 /213 PM MDT FRI SEP 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT * FLASH FLOOD WATCH IN EFFECT THROUGH 8 PM TONIGHT FOR BORDEN... HOWARD...MIDLAND...ODESSA...CRANE...AND PECOS COUNTIES OF WEST TEXAS. * FLASH FLOOD WATCH IN EFFECT THROUGH 7 AM SATURDAY MORNING FOR INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST NEW MEXICO... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY AND SOUTHERN LEA COUNTY. IN TEXAS...ANDREWS...DAVIS/APACHE MOUNTAINS AREA...DAWSON... GAINES...GUADALUPE MOUNTAINS...LOVING...MARTIN...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR... WARD AND WINKLER. THE COMBINATION OF ABUNDANT MOISTURE FROM THE SUBTROPICAL PACIFIC... UPPER LEVEL DISTURBANCES...AND SEVERAL FRONTAL BOUNDARIES HAVE RESULTED IN SIGNIFICANT RAINFALL OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. ISOLATED AREAS OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS RECEIVED OVER FIVE INCHES OF RAIN THUS FAR...AND AN ADDITIONAL ONE TO TWO INCHES...WITH ISOLATED AMOUNTS OVER THREE INCHES...ARE FORECAST OVERNIGHT. THE HEAVIEST RAINS ARE FORECAST FROM SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH ACROSS THE UPPER TRANS PECOS AND DAVIS MOUNTAINS OF WEST TEXAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 12, 3:31 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD 12 S CARLSBAD 32.23N 104.24W
09/12/2014 EDDY NM COUNTY OFFICIAL
EDDY COUNTY COMMISSIONER REPORTED THAT NUMEROUS ROADS ARE
CLOSED IN EDDY COUNTY.
&&
MSCHULDTLocal storm report, Sep 12, 3:33 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM FLASH FLOOD ARTESIA 32.85N 104.43W
09/12/2014 EDDY NM STORM CHASER
20TH AND 13TH STREETS IN ARTESIA ARE REPORTED TO BE
FLOODED WITH WATER OVER THE CURBS.
&&
MSCHULDTLocal storm report, Sep 12, 4:34 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD FORT DAVIS 30.59N 103.90W
09/12/2014 JEFF DAVIS TX EMERGENCY MNGR
3 ROADS WERE REPORTED TO BE CLOSED IN FORT DAVIS. 4 FEET
OF WATER WAS REPORTED OVER LOW WATER CROSSINGS IN FORT
DAVIS.
&&
MSCHULDTSpecial weather statement, Sep 12, 5:32 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 532 PM CDT FRI SEP 12 2014 TXZ081-122300- BIG BEND AREA- 532 PM CDT FRI SEP 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL BREWSTER COUNTY UNTIL 600 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF MARATHON AT 533 PM CDT...MOVING SOUTH AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3000 10314 2996 10345 3023 10344 3025 10320 TIME...MOT...LOC 2233Z 357DEG 8KT 3015 10333
Special weather statement, Sep 12, 6:02 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 602 PM CDT FRI SEP 12 2014 TXZ081-122330- BIG BEND AREA- 602 PM CDT FRI SEP 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL BREWSTER COUNTY UNTIL 630 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY AT 602 PM CDT...MOVING SOUTH AT 5 MPH. THIS STORM MAY MOVE OVER U.S. 385. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 2996 10316 2994 10342 3018 10343 3021 10323 TIME...MOT...LOC 2302Z 353DEG 5KT 3011 10332
Local storm report, Sep 12, 7:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 15 SW CARLSBAD 32.25N 104.42W
09/12/2014 EDDY NM LAW ENFORCEMENT
DARK CANYON RD AND CR 408 CLOSED DUE TO ESTIMATED 5 FT OF
WATER OVER ROAD AT JUNIPER DRAW.
&&
ANDREW.ARNOLDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 10:40 PM CDT | Flash Flood Warning | MAF | Andrews, Jeff Davis, Loving, Pecos, Reeves, Ward and 1 more | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.